Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 8, NWS Grand Forks, ND

June 18, 2014Barnes County, Cass County, Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 2014, 11:03 PM CDT for Barnes County, Cass County, Ransom County, North Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2014, 11:03 PM CDT (04:03 UTC)
Expired
Jun 18, 2014, 11:30 PM CDT
In force
27 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Barnes County, ND, Cass County, ND, Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 96 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 11:15 PM CDTHAIL 12 W Enderlin, NDLOTS OF SMALL BRANCHES AND LEAVES KNOCKED DOWN BY THE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 7:37 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS53 KFGF 190403
SVRFGF
NDC003-017-073-190430-
/O.NEW.KFGF.SV.W.0008.140619T0403Z-140619T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1103 PM CDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHWESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1130 PM CDT

* AT 1059 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
  LISBON...AND MOVING NORTH AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELDON AROUND 1110 PM CDT.
  ENDERLIN AND NOME AROUND 1115 PM CDT.
  LUCCA AROUND 1125 PM CDT.
  ALICE AND EMBDEN AROUND 1130 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE FINGAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4688 9776 4679 9731 4641 9751 4649 9787
TIME...MOT...LOC 0403Z 193DEG 27KT 4655 9766

HAIL...1.00IN
WIND...<50MPH

$$

VG
2 follow-up statements
383 
WWUS53 KFGF 190414
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1114 PM CDT WED JUN 18 2014

NDC003-017-073-190430-
/O.CON.KFGF.SV.W.0008.000000T0000Z-140619T0430Z/
BARNES ND-CASS ND-RANSOM ND-
1114 PM CDT WED JUN 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
RANSOM...SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES IN
SOUTHEAST NORTH DAKOTA UNTIL 1130 PM CDT...

AT 1112 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ENDERLIN...
AND MOVING NORTH AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUCCA AROUND 1125 PM CDT.
  ALICE AND EMBDEN AROUND 1130 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE CHAFFEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4659 9784 4688 9776 4679 9731 4649 9747
TIME...MOT...LOC 0414Z 193DEG 27KT 4662 9760

HAIL...1.00IN
WIND...<50MPH

$$

VG
908 
WWUS53 KFGF 190429
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1129 PM CDT WED JUN 18 2014

NDC003-017-073-190439-
/O.EXP.KFGF.SV.W.0008.000000T0000Z-140619T0430Z/
BARNES ND-CASS ND-RANSOM ND-
1129 PM CDT WED JUN 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RANSOM...
SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH
DAKOTA WILL EXPIRE AT 1130 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4659 9784 4688 9776 4679 9731 4649 9747
TIME...MOT...LOC 0429Z 193DEG 27KT 4673 9756

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:14 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 18, 7:14 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
714 PM CDT WED JUN 18 2014

.UPDATE...
ISSUED AT 707 PM CDT WED JUN 18 2014

LINE OF SHOWERS AND THUNDERSTORMS FROM SOUTHEASTERN SASK THROUGH
SOUTH CENTRAL NORTH DAKOTA INTO CENTRAL SOUTH DAKOTA. SURFACE LOW
AT 00Z FROM OBS LOOKS TO BE JUST NORTHEAST OF PIERRE SD. RAP/HRRR
HAS THIS SFC LOW DRIFTING NORTHEAST TOWARD ABERDEEN AREA BY 10Z.
STRONG 850 MB MOISTURE INFLOW AND AXIS OF INSTABILITY AND 1500
J/KG ELEVATED CAPE ALL ADVECT INTO SOUTHEAST ND 04Z-09Z PERIOD
AND RAP MODEL SHOWS 50 KT 850 MB INFLOW AS WELL. FOR THE NEXT FEW
HOURS MAIN ACTION WILL BE SHIFTING SOUTH-SOUTHEAST AS EXTREME SFC
INSTABILITY POCKET REMAINS IN FAR SOUTHEASTERN SD/NW IOWA. THIS
AREA AROUND SIOUX FALLS AND ENVIRONS SUPPORTIVE OF SUPERCELLS
WHICH WILL MERGE INTO A MCS TONIGHT. AREA OF GENERAL RAIN/STORMS
NORTH OF THIS INTO ERN ND. QUESTION IS SEVERE. ELEVATED CAPE
VALUES AND INFLOW SUGGEST SOME SEVERE STORMS PSBL IN THE 04-09Z
PERIOD IN SOUTHEASTERN ND BUT COVERAGE OF SEVERE IS QUESTIONABLE
ATTM. MOISTURE NOT A PROBLEM AS SLOW MOVEMENT NORTHWARD OF
INDIVIDUAL CELLS WILL GIVE HEAVY RAINFALL BUT AS USUAL WHERE AND
HOW MUCH WILL FALL IN QUESTION AND FOR TIME THE TIME BEING WRN
FCST AREA HAS SEEN LEAST AMOUNT OF RAIN THIS MONTH. SO NOT FLOOD
HEADLINES ATTM.

UPON COORD WITH MPX/DLH DID BACK OFF ON NORTHEASTWARD EXTENT OF
STORMS TONIGHT WITH SLOWER ARRIVAL TIMING. HRRR/RAP HAVE STORMS
REACHING NR PKD-GFK AREA 10Z OR SO AND FAR NORTHEASTERN AREAS 12Z
OR SO.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 320 PM CDT WED JUN 18 2014

CHALLENGES INCLUDE HEAVY RAIN/FLOOD POTENTIAL AND SEVERE STORMS
TONIGHT THROUGH THURSDAY. RAP/HRRR HAVE COME INTO GOOD AGREEMENT
WITH EVOLUTION OF TONIGHT/S SET-UP...SO WILL FOLLOW HIGH
RESOLUTION GUIDANCE THROUGH 18 HOURS. THEREAFTER...WILL USE A
GLOBAL MODEL ENSEMBLE.

CONVECTION HAS FIRED ACROSS NORTH-CENTRAL/NORTHWEST SD LATE THIS
AFTERNOON WHERE CAP HAS ERODED ALONG SFC TROUGH AXIS EXTENDING
FROM LOW PRESSURE CENTER NEAR THE EASTERN NE/SD BORDER. FARTHER
EAST...CAP IS VERY STRONG AS EVIDENT ON 18 UTC ABR SOUNDING AND
WILL NEED TO WAIT FOR LOW-LEVEL JET SUPPORT FOR CONVECTION TO
INITIATE AND TAP INTO ELEVATED CAPE UPWARD OF 1500 J/KG. UPDATES
MADE AT 1 PM STILL VALID...SO EXPECT DRY CONDITIONS THROUGH 00 UTC
WITH AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS THIS
EVENING AND OVERNIGHT FROM SOUTHWEST TO NORTHEAST. BEST SEVERE
POTENTIAL REMAINS ACROSS SOUTHEAST ND ALONG THE NOSE OF THE 850
HPA JET (HAIL/WIND/TORNADOES) WITH HEAVY RAIN POSSIBLE REGION-WIDE.
MUCH OF EASTERN ND HAS BEEN RELATIVELY DRY...SO NO NEED FOR FLOOD
WATCH...BUT SLOW-MOVING EFFICIENT RAIN PRODUCERS MAY REQUIRE
ADVISORIES.

SFC LOW AND ASSOCIATED WARM/OCCLUDED FRONT MOVE ACROSS THE CENTRAL
FORECAST AREA ON THURSDAY. SEVERE THREAT WILL DEPEND ON EVOLUTION OF
TONIGHT/S STORMS...BUT ANY BREAK IN THE CLOUDS AND RESULTANT HEATING
COULD HELP INITIATE ANOTHER ROUND OF SEVERE THUNDERSTORMS GIVEN A
MOIST UNSTABLE ENVIRONMENT AND A 50 KT 500 HPA JET STREAK ROUNDING
THE BASE OF THE UPPER-LEVEL TROUGH. EVEN WITHOUT SEVERE CONVECTION...
STILL EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS AS THE BROADER
SFC TROUGH MOVES SLOWLY ACROSS THE FORECAST AREA. PWATS INCREASE
TO 1.75 INCHES...SO WILL NEED TO CAREFULLY MONITOR RAINFALL
AMOUNTS AND POTENTIAL FLOODING ESPECIALLY AS PRECIP MOVES INTO
NORTHWEST AND WEST CENTRAL MN WHICH HAS BEEN HIT HARD BY RECENT
HEAVY RAIN. SHOWERS AND THUNDERSTORMS SHOULD SLOWLY LIFT NORTH AND
EAST THURSDAY NIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 320 PM CDT WED JUN 18 2014

THERE COULD BE SOME WRAP AROUND SHOWERS AND THUNDERSTORMS FRIDAY
INTO SATURDAY AS THE WEAKENING SFC LOW WOBBLES ACROSS THE SOUTHERN
CANADIAN PRAIRIES...BUT MOST AREAS SHOULD STAY DRY. TEMPERATURES
BOTH DAYS SHOULD RISE INTO THE MID 70S TO LOWER 80S WITH LIGHT
SOUTHERLY WIND ON FRIDAY SHIFTING TO THE WEST ON SATURDAY.

FOR SAT NIGHT THROUGH WEDNESDAY...EXPECT OVERALL DRIER WEATHER WITH
TEMPS NEAR TO SLIGHTLY ABOVE NORMAL. WE SHOULD REMAIN IN OVERALL
ZONAL FLOW WITH SOME RIDGING ALOFT. CAN/T RULE OUT SOME SHOWERS/
STORMS REALLY ANY DAY DURING THE AFTERNOON/EVENING...BUT OVERALL
NOT EXPECTING THAT MUCH COVERAGE OF CONVECTION. WE WILL MAINTAIN
SOME LOWER POPS THROUGH THE PERIOD THOUGH...TYPICAL OF A SUMMER
LIKE PATTERN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 707 PM CDT WED JUN 18 2014

AREA OF VFR STRATOCU MIXED IN WITH CIRRUS THIS EVENING. WHEN RAIN
AND THUNDERSTORMS ARRIVE CIGS LIKELY TO GO DOWN INTO MVFR RANGE
WITH TEMP IFR VSBYS IN RAIN/THUNDER. TIMED THUNDER/RAIN CHANCES
RAIN AREA OVER MUCH OF THE FCST AREA THURSDAY COMBINED WITH
PLENTIFUL LOW LEVEL MOISTURE LIKELY TO BRING MVFR CIGS MUCH OF THE
DAY WITH GUSTY EAST-SOUTHEAST WIND. DVL HOWEVER MAY GET WEST OF
THE TROUGH AND WINDS TURN MORE SOUTH-SOUTHWEST AND CIGS RISE IN
THE AFTN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...RIDDLE
SHORT TERM...ROGERS
LONG TERM...ROGERS/DK
AVIATION...RIDDLE
Hazardous weather outlook, Jun 18, 5:50 AM CDT, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
550 AM CDT WED JUN 18 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
550 AM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND OR MOVE INTO EASTERN
NORTH DAKOTA LATE THIS AFTERNOON. STORMS WILL LIFT TO THE NORTH
NORTHEAST OVERNIGHT IMPACTING THE RED RIVER VALLEY AND NW
MINNESOTA. SOME OF THESE STORM MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS AS WELL AS HEAVY RAIN WITH ANY
TRAINING STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS COULD DEVELOP EARLY THURSDAY AND ONCE AGAIN FRIDAY.
SOME STORMS COULD BE STRONG THOUGH SEVERE STORMS ARE NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS LATE THIS AFTERNOON OR EVENING
AND INTO THE OVERNIGHT.

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:34 PM CDTSevere Thunderstorm WarningFGFBarnes, Ransom26 min
Jun 19, 2:12 AM CDTAreal Flood AdvisoryFGFCass, Richland7 hr
Jun 19, 2:24 AM CDTFlash Flood WarningFGFRichland66 min
Jun 19, 7:50 AM CDTRiver Flood WarningFGFRichland4 days
Jun 19, 7:57 AM CDTRiver Flood WarningFGFRichland5 days

Nearby

Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.